Minnesota, 2019

Hail and Damaging Winds in Minnesota, September 17, 2019

September 17, 2019 · NWS DLH · 3 events in 1 county or zone

A complex of storms moved from eastern South Dakota and southwestern Minnesota the morning of the 17th to the Minnesota Arrowhead by the mid-afternoon hours. These elevated storms were able to tap into some elevated instability and briefly become stronger over northeastern St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex of storms moved from eastern South Dakota and southwestern Minnesota the morning of the 17th to the Minnesota Arrowhead by the mid-afternoon hours. These elevated storms were able to tap into some elevated instability and briefly become stronger over northeastern St. Louis County. Marginally severe hail was reported along with a few downed trees in the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 17, 11:53 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 17, 11:53 AM CST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1253 PM CDT Tue Sep 17 2019

.UPDATE...
Issued at 1236 PM CDT Tue Sep 17 2019

Updated for the 18z Aviation Discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 409 AM CDT Tue Sep 17 2019

Two rounds of showers and storms will impact parts of the Northland
with some strong to severe storms possible with both rounds as well
as the potential for heavy rainfall. Feeling like summer with highs
in the upper 60s to low 80s, warmest today in central Minnesota
where locations like Brainerd may reach the mid 80s despite the
morning showers/storms/clouds. The warm land surface and cool Lake
Superior will cause a lake breeze to develop around the lakeshore,
keeping temps cooler near the lake. It will also feel humid today
with dew points already near 70 in some spots across the Northland
and much of north-central/east-central MN and northwest Wisconsin
forecast to see dew points near 70 today. These are values that
would feel very sticky even in the middle of summer. Southeast winds
today will again be strong, especially in central Minnesota where
gusts to around 30 mph are possible, weaker winds across the MN
Arrowhead due to the influence of Lake Superior. Winds will be out
of the south tonight at around 10-15 mph, then become southwesterly
at 10-15 mph on Wednesday in the wake of a cold front. Lows tonight
mild in the 60s - very close to our normal high temperatures for
this time of year. Highs on Wednesday will not be as hot, but still
very warm in the 70s for most locations, with warmer temps along the
Lake Superior shoreline due to the change in wind direction.

Today a cluster of showers and storms will lift from central
Minnesota in the morning towards the Boundary Waters across the
MN/Ontario border in the early afternoon. This area of storms is
already present across eastern South Dakota and southwest Minnesota
this morning, forecast to take a north-northeast track through the
day given the south-southwesterly 850-300mb mean wind around 20-30
knots. With a mid-level longwave ridge axis just east of the Upper
Midwest, the mid/upper level winds are fairly weak (less than 30
knots), with a strong low level jet around 40-50 knots helping to
sustain the convection in a very unstable environment across
northern MInnesota - elevated CAPE values around 2000-3000 j/kg.
Storms are elevated and anticipated to remain so through most of
their lifetime, even through the early afternoon in far northern
Minnesota, but still given the CAPE values there could be a few
stronger gusts than manage to get down to the surface. Small hail is
also possible with this first round of storms given the CAPE values,
but the wind directions through the column are fairly "messy,"
meaning it appears unlikely that convection will organize and
sustain in such a way that promotes the development of large hail. A
few stronger cells within the cluster could still produce small
hail, and given PWAT values around 1.6", heavy rainfall rates will
be possible, though the motion of the cluster of storms should be
fast enough to preclude any kind of a minor flood risk. The risk for
storms is almost entirely limited to the Minnesota side of the
border, though there a low chance for adjacent areas of northwest
Wisconsin to see a shower or storm late morning/early afternoon. The
fog around Lake Superior this morning should gradually dissipate
with surface heating today, though directly over the lake the fog is
anticipated to linger into this evening, which could mean off and on
fog along the north shore even as storms possible move through in
the early afternoon.

Later this afternoon and through this evening there will be a
prolonged dry period with no risk for showers/storms, with some
clearing behind the early day precipitation leading to sunshine
breaking out in parts of east-central Minnesota and northwest
Wisconsin before the sun sets.

Tonight there is a risk for a line of stronger storms with a
potential for very heavy rainfall rates that could lead to minor
flooding. On the synoptic scale a strong mid-level shortwave trough
will eject out of the northern Rockies into the northern High Plains
this evening, lifting northeast towards the southeast corner of
Manitoba by Wednesday morning. A resultant surface low will deepen
ahead of the trough, with a cold front stretching from Manitoba down
the Great Plains as far south as Nebraska this afternoon, surging
eastward tonight. As night falls, a strong low level jet will
develop ahead of the cold front with south-southeast winds around 50
knots in an environment where elevated instability values should
recover to around 2500-3000 j/kg by this time in the evening. At
some point around 03z-06z (10pm-1am) elevated thunderstorms are
anticipated to develop due to the forcing from the cold front moving
from west to east across western and central Minnesota. With ample
instability, a very strong low level jet, and a better (stronger)
wind field at mid to upper levels compared to the morning storms, a
line of strong storms will develop and gradually move eastward
across much of the Northland late tonight into Wednesday morning,
reaching the I-35 corridor and Twin Ports around 5-7am, though
storms are expected to track east well ahead of the front, and as
they do so exit the best environment and begin to weaken towards
daybreak Wednesday. Still, the overnight storms will be capable of
producing hail and maybe some gusty winds, but like the morning
storms these will remain elevated through most of their lifetime.
Heavy rainfall is possible, with individual storm motion somewhat
favorable to be almost along the line, which could cause training
storms in parts of east-central MN, with the greatest risk for heavy
rainfall leading to minor flooding being in eastern MN along and
south of Highway 2.

Showers and storms quickly weaken and dissipate Wednesday morning
across the MN Arrowhead and northwest Wisconsin, then an afternoon
round of showers and a few storms possible as the cold front finally
catches up and tracks east across the Arrowhead and NW WI. Some
gusty winds are possible with the strongest storms on Wednesday
afternoon, though severe storms are not anticipated. Otherwise
clearing skies leading to a sunny but breezy day across much of
northern Minnesota on Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 409 AM CDT Tue Sep 17 2019

Periodic chances of showers and thunderstorms through much of the
extended. Strong to severe storms are possible on Friday into
Saturday.

High pressure will build into the region from central Canada on
Thursday as a shortwave lifts out of Ontario. A somewhat stationary
cold front will be located over Wisconsin. A subtle shortwave will
lift from the Central Plains into the Upper Mississippi River Valley
on Thursday. This combined with the stationary front will result in
shower and thunderstorm chances over northwest Wisconsin Thursday
afternoon. Expect much of northeast Minnesota to remain dry with
partly to mostly sunny skies. Highs will be in the 70s across the
region.

A longwave trough will lift from the Southwestern US late on
Thursday into the Intermountain West and Northern Plains by late on
Friday. This will develop a broad low over the Plains and flow aloft
will become southerly which will advect warm air into the region.
The warm front associated with the broad low will gradually lift
into the region and bring shower and thunderstorm chances. CAPE
values range from 1000-2000 J/kg with 0-6 km bulk shear of around 25-
30 knots. The best deep layer shear is over the Northern Plains and
western Minnesota, but it is not out of the question that there are
a few severe storms especially in north central Minnesota. This is
highlighted by the latest SPC Day 4 Outlook. The main threats with
any stronger storms at this point in time would be strong wind
gusts, heavy rainfall and hail. The trough will continue lifting
across the Northern Plains on Saturday, while the surface low slides
into Ontario. This will continue to bring shower and thunderstorm
chances through Saturday.  Highs on Friday will be in the 70s.
Readings on Saturday will be in the upper 60s and low 70s.

The trough will lift into Ontario and may cutoff over the region.
This would bring cooler temperatures as flow aloft would become
westerly/northwesterly and advect cold air into the region. In
addition there would be chances of scattered showers and perhaps a
few isolated thunderstorms during the afternoon. Deterministic
guidance keeps things fairly dry, but this type of pattern usually
bring scattered showers to the majority of the Northland during the
fall. Highs on Sunday will be in the 60s.

Uncertain on the forecast after Sunday as model-to-model and run-to-
run guidance is all over the place. The latest deterministic
guidance has a ridge in place over the region keeping conditions dry
on Monday, whereas the previous runs keep the cutoff nearby which
would bring shower chances. Have kept slight chances of rain
showers, but this may need to be removed in later updates. Highs
will be in the low to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Sep 17 2019

A rather messy TAF forecast is expected for today through tonight,
with the first round of showers and thunderstorms moving through
the region along a warm front this afternoon. Another round of
showers and storms will be possible late tonight along a cold
front that will pass through overnight and into Wednesday morning.
In addition, low-level wind shear should develop over much of
region tonight as a strong low-level jet develops ahead of the
cold front. MVFR to IFR visibilities will be possible under the
heaviest showers and storms. There should be a break between the
rounds of storms later this afternoon through the evening hours.
Southerly winds will remain breezy overnight tonight, with gusts
between 15 to 25 knots possible. It's possible that some of the
TAF terminals could see the gusty winds versus the low-level wind
shear.

&&

.MARINE...
Issued at 1007 AM CDT Tue Sep 17 2019

The fog appears to have lifted across much of western Lake
Superior this morning. Attention now turns to increasing chances
of showers and thunderstorms this morning and afternoon. Winds
will generally be from the northeasterly direction, which will
lead to stronger flow along the southwestern arm of Lake Superior.
Speeds will generally be between 5 to 15 knots over the region.

Winds will turn more southerly during the day Wednesday, and
strengthen, with gusts between 15 to 25 knots along the South
Shore. A Small Craft Advisory may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  62  76  55 /  70  70  50  10
INL  77  68  77  54 /  70  40  30  10
BRD  84  68  77  55 /  90  80  10   0
HYR  80  65  77  56 /  10  40  50  30
ASX  81  66  79  57 /  10  20  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JTS
SHORT TERM...JJM
LONG TERM...WL
AVIATION...JTS
MARINE...JTS
Hazardous weather outlook, Sep 17, 7:02 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
802 AM CDT Tue Sep 17 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
802 AM CDT Tue Sep 17 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

This morning dense fog will linger along parts of the Lake
Superior shoreline, including in the Twin Ports and parts of the
north shore. This morning and early afternoon an area of
thunderstorms will track across central Minnesota into northeast
Minnesota. Some storms could produce small hail and gusty winds,
with heavy rainfall rates possible from all storms. The threat for
storms will exit to the north by the mid afternoon hours. Late
tonight a line of strong thunderstorms will develop ahead of a
cold front in central Minnesota. This line of storms will then
track east across east-central Minnesota into parts of northwest
Wisconsin. These late night storms could produce small hail and
heavy rainfall rates, with marginal risk for flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances of thunderstorms Wednesday through
Sunday. Strong to severe storms are possible across north central
Minnesota on Friday into early Saturday. The main threats with any
stronger storms would be strong winds, heavy rainfall and hail.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-181315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
802 AM CDT Tue Sep 17 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible this morning and afternoon and again
late tonight across western Lake Superior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorms are possible Wednesday, then Thursday
afternoon through Sunday. No severe storms are anticipated at this
time.

WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 17, 12:19 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
119 PM CDT Tue Sep 17 2019

MNZ019-037-171830-
Central St. Louis-Carlton/South St. Louis-
119 PM CDT Tue Sep 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...

At 119 PM CDT, a strong thunderstorm was near Saginaw, or 11 miles
northeast of Cloquet, moving northeast at 35 mph.

Wind gusts up to 40 mph, half inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Duluth, Hermantown, Boulder Lake, Island Lake, Pike Lake Near Duluth,
City of Rice Lake, Saginaw, Grand Lake, Fredenberg, Wild Rice Lake,
Twig, Munger, Burnett, Fish Lake, and Taft.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4676 9238 4690 9255 4713 9225 4692 9200
TIME...MOT...LOC 1819Z 229DEG 32KT 4688 9238

LE
Special weather statement, Sep 17, 12:33 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
133 PM CDT Tue Sep 17 2019

MNZ019-020-037-171845-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
133 PM CDT Tue Sep 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 133 PM CDT, a strong thunderstorm was over Island Lake, or 16
miles north of Duluth, moving northeast at 45 mph.

Wind gusts up to 35 mph, half inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Boulder Lake, Island Lake, City of Rice Lake, Fredenberg, Wild Rice
Lake, Fish Lake, and Taft.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle. Frequent cloud to ground
lightning is occurring with this storm.

LAT...LON 4687 9222 4702 9237 4719 9209 4697 9188
TIME...MOT...LOC 1833Z 228DEG 38KT 4701 9218

LE
Special weather statement, Sep 17, 12:56 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
156 PM CDT Tue Sep 17 2019

MNZ019-171915-
Central St. Louis-
156 PM CDT Tue Sep 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...

At 155 PM CDT, a strong thunderstorm was near Whiteface Reservoir, or
31 miles east of Hibbing, moving northeast at 40 mph.

Wind gusts up to 40 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hoyt Lakes, Fairbanks, Whiteface Reservoir, Makinen, Comstock Lake,
Markham, and Bassett Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle. Frequent cloud to ground
lightning is occurring with this storm.

LAT...LON 4719 9228 4734 9244 4756 9211 4734 9187
TIME...MOT...LOC 1855Z 233DEG 34KT 4732 9228

LE
Special weather statement, Sep 17, 1:24 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Duluth MN
224 PM CDT Tue Sep 17 2019

MNZ011-019-171945-
Central St. Louis-North St. Louis-
224 PM CDT Tue Sep 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...

At 224 PM CDT, a strong thunderstorm was located just northwest of
Embarrass, or 15 miles southeast of Lake Vermilion, moving northeast
at 30 mph.

Wind gusts up to 30 mph, half inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hoyt Lakes, Babbitt, Embarrass, Tower, Robinson, Birch Lake,
Burntside Lake, Bear Head Lake, Wahlsten, Bear Head Lake State Park,
Bear Island Lake, and Soudan.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4759 9223 4773 9238 4794 9203 4774 9183
TIME...MOT...LOC 1923Z 235DEG 27KT 4771 9220

 Miller
Special weather statement, Sep 17, 1:32 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
232 PM CDT Tue Sep 17 2019

MNZ019-171945-
Central St. Louis-
232 PM CDT Tue Sep 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...

At 232 PM CDT, a strong thunderstorm was 7 miles south of Aurora, or
32 miles east of Hibbing, moving northeast at 40 mph.

Wind gusts up to 30 mph, pea size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hoyt Lakes, Aurora, Whiteface Reservoir, Skibo, Esquagama Lake, and
Mesaba.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4730 9227 4745 9242 4763 9213 4741 9190
TIME...MOT...LOC 1932Z 235DEG 34KT 4742 9226

 Miller
Special weather statement, Sep 17, 1:45 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
245 PM CDT Tue Sep 17 2019

MNZ011-012-019-172000-
Northern Cook/Northern Lake-Central St. Louis-North St. Louis-
245 PM CDT Tue Sep 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...

At 245 PM CDT, a strong thunderstorm was over Robinson, or 9 miles
southwest of Ely, moving northeast at 35 mph.

Wind gusts up to 35 mph, nickel size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Ely, Winton, Robinson, Fall Lake, Burntside Lake, White Iron Lake,
Birch Lake, Farm Lake, Bear Head Lake State Park, Bear Island Lake,
Bear Head Lake, High Lake, and Shagawa Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4771 9203 4785 9219 4806 9187 4787 9163
TIME...MOT...LOC 1945Z 233DEG 29KT 4783 9202

 Miller

The radar

The Duluth radar (KDLH), 110 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
September 17, 1:54 PM CST
Where
St. Louis County, 2.19 mi SSW of Mc Comber
Measured
50 kt (58 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
47.823, -92.095

Marginally severe storms moved through the area during the early afternoon hours leading to sporadic downed trees. Following the storms, a homeowner was on his roof removing a downed tree when he lost his footing and fell approximately 20 feet to the ground and landing on a propane tank. First responders attempted life saving efforts upon arrival, but the homeowner died on the scene. The closest observing site to the location of the fatality was the Ely Airport which reported a max gust to 30 mph during the storm, but higher gusts were likely based on the tree damage reports.

Hail, St. Louis

When
September 17, 1:58 PM CST to 1:59 PM CST
Where
St. Louis County, 0.83 mi SE of Robinson
Measured
0.88 in hail
Reported by
Public
Coordinates
47.860, -92.040

Thunderstorm Wind, St. Louis

When
September 17, 1:58 PM CST to 1:59 PM CST
Where
St. Louis County, 0.83 mi SE of Robinson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.860, -92.040

Several trees were uprooted along State Highway 169 near Robinson Lake. The largest trees were estimated to be up to 1 foot in diameter with several smaller trees downed just to the south of this area as well.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, St. Louis2019-09-1755MalePermanent HomeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858968, 857033, 857034.